In the recent letter “Pure red-cell aplasia due to parvovirus B19 infection in a patient treated with alemtuzumab”1 Herbert et al inaccurately stated that “the severe CD4 lymphopenia induced by alemtuzumab and other monoclonal therapies such as rituximab for lymphoproliferative diseases is a risk factor for opportunistic infections.” 1(p1654)
Rituximab (Rituxan; IDEC Pharmaceuticals, San Diego, CA/Genentech, South San Francisco, CA) is an FDA-approved therapeutic monoclonal antibody directed against CD20, an antigen expressed uniquely on cells of the B-lymphocyte lineage, but not on T lymphocytes. In contrast, CD4 is expressed on T lymphocytes, macrophages, and microglial cells, but not on B lymphocytes. Although parvovirus B19 infection has been reported in a patient treated with rituximab,2 we are not aware of any data suggesting that administration of rituximab leads to a depletion of CD4+ T cells. In fact, flow cytometry data from 166 patients treated with rituximab in a clinical trial showed no diminution of absolute numbers of CD3+, CD4+, CD8+, or natural killer cells.3
Pure red cell aplasia and alemtuzumab
Drs Saville and Multani point out an incorrect statement in our recent letter.1 We had included this statement to highlight the similarity of our case of alemtuzumab-induced pure red cell aplasia (PRCA) to the recent reports of rituximab-associated PRCA (which have now climbed to 3 reports).2-4 We agree that given the currently recognized mechanisms of action of rituximab, it would be unlikely to directly deplete CD4+ T cells, and the mechanism of rituximab-induced immunosuppression is much more likely to be via suppression of humoral immunity, which may take many months to normalize after exposure.4
In pointing out our error, it does highlight the importance of the interplay between these 2 arms of the immune system, and also the effect of combining therapies that may influence both B- and T-cell immunity. Indeed, there are recent worrying reports of infections occurring after rituximab administration that are more typically associated with T-cell immunosuppression. Most striking are those of JC papovavirus–related progressive multifocal leukoencephalopathy and cytomegalovirus infection in patients who received periautotransplantation rituximab. Moreover, these patients had an unusually prolonged depression of CD4+ cell counts.5 Delayed CD4+ cell reconstitution has been reported by others in patients receiving rituximab after autologous transplantation.6 Although there may be other reasons contributing to alterations in T-cell immunity in these reports, they highlight that one should not currently dismiss rituximab's potential influence, either quantitatively or qualitatively, on T-cell immunity. Unfortunately, many of the described cases of opportunistic infections in patients treated with rituximab do not report T-cell subsets. Indeed, with the increasing use of rituximab, particularly in combination with therapies that are known to alter T-cell immunity, physicians should carefully consider rituximab's potential immunosuppressive effects. Furthermore, in an attempt to clarify the impact of rituximab on T-cell immunity, further studies quantitating T cells are warranted.
Correspondence: H. Miles Prince, Peter MacCallum Cancer Centre, Smorgan Family Building, St Andrew's Place, East Melbourne, Victoria, Australia; e-mail: firstname.lastname@example.org